Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 138, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2008, 9:59 PM CDT for Dimmit County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2008, 9:59 PM CDT (02:59 UTC)
- Expired
- May 15, 2008, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Dimmit County, TX
The radar
The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:25 PM CDT | HAIL 0.5 | Asherton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 160259 SVREWX TXC127-160345- /O.NEW.KEWX.SV.W.0138.080516T0259Z-080516T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 959 PM CDT THU MAY 15 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIMMIT COUNTY... * UNTIL 1045 PM CDT. * AT 954 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ASHERTON...OR 7 MILES SOUTH OF CARRIZO SPRINGS...AND MOVING NORTHEAST AT 29 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASHERTON AND CARRIZO SPRINGS BY 1005 PM CDT... 8 MILES SOUTHEAST OF WINTER HAVEN BY 1015 PM CDT... BRUNDAGE BY 1025 PM CDT... 8 MILES NORTHWEST OF BIG WELLS BY 1030 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2863 9992 2862 9942 2823 9969 2842 9998 TIME...MOT...LOC 0259Z 216DEG 25KT 2845 9983 $$
2 follow-up statements
000 WWUS54 KEWX 160319 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1019 PM CDT THU MAY 15 2008 TXC127-160345- /O.CON.KEWX.SV.W.0138.000000T0000Z-080516T0345Z/ DIMMIT TX- 1019 PM CDT THU MAY 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR DIMMIT COUNTY... AT 1018 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHERTON...OR 13 MILES SOUTHEAST OF CARRIZO SPRINGS...MOVING EAST AT 18 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CATARINA BY 1040 PM CDT... LAT...LON 2863 9992 2862 9942 2823 9969 2842 9998 TIME...MOT...LOC 0319Z 278DEG 15KT 2838 9971 $$
000 WWUS54 KEWX 160344 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1044 PM CDT THU MAY 15 2008 TXC127-160354- /O.EXP.KEWX.SV.W.0138.000000T0000Z-080516T0345Z/ DIMMIT TX- 1044 PM CDT THU MAY 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR DIMMIT COUNTY WILL EXPIRE AT 1045 PM CDT... LAT...LON 2863 9992 2862 9942 2823 9969 2842 9998 TIME...MOT...LOC 0344Z 278DEG 15KT 2837 9959 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:40 PM CDT, 19 minutes earlier.
Area forecast discussion, May 15, 9:40 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 940 PM CDT THU MAY 15 2008 .DISCUSSION... AREA OF SHOWERS AND THUNDERSTORMS WEST OF SAN ANTONIO TO DEL RIO AND SOUTH TO CRYSTAL CITY...CARRIZO SPRINGS... AND CATARINA CONTINUES TO TRANSFORM MORE TO RAIN AND SHOWERS FROM SEVERE TYPE OF CHARACTERISTICS THAT OCCURRED EARLIER. EXPECT THIS AREA OF RAIN TO DRIFT EAST TONIGHT... AS WEAKNESS IN HEIGHT FIELD WILL LINGER ACROSS THE REGION TONIGHT. COOL FRONT THAT CAME EARLIER TODAY WILL CONTINUE TO SPREAD COOLER AIR FROM THE NORTHEAST TONIGHT AND THESE NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY...AS 700 TO 500 HPA TROF TO THE NORTH MOVES EAST. VARIOUS FORECAST SOLUTIONS FROM THE PAST FEW DAYS KEEP WEAKNESS IN HEIGHT FIELD OVER THE AREA THROUGH SATURDAY...SO CONTINUED TO SHOW SOME TYPE OF LOW POPS FOR CHANCES OF SHOWERS ON FRIDAY...AND A LITTLE LESS CHANCE ON SATURDAY. WEAK RIDGE FROM THE WEST AND NORTHWEST IS STILL FORECAST TO EVOLVE OVER SOUTH CENTRAL TEXAS ON SUNDAY THROUGH THE EARLY PART OF NEXT WEEK. && .PREV DISCUSSION... /ISSUED 643 PM CDT THU MAY 15 2008/ AVIATION...VFR CONDITIONS WILL PREVAIL FOR THIS EVENING. LOW CLOUDS MAY DEVELOP AFT 07-08Z...BECOMING MVFR. WINDS WILL DIMINISH AFTER SUNSET AND INCREASE ONCE AGAIN ON FRIDAY MORNING. VFR CONDITIONS WILL PREVAIL ON FRIDAY AFT 15-16Z. PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 15 2008/ DISCUSSION... THE COLD FRONT IS CURRENTLY MAKING SOUTHWARD PROGRESS AND ORIENTED FROM WNW TO ESE ALONG A LINE FROM NEAR DEL RIO TO VICTORIA. THE ATMOSPHERE IS RELATIVELY STABLE NORTH OF THE FRONT...BUT IS CURRENTLY DESTABILIZING SOUTH OF THE FRONT ALONG THE RIO GRANDE VALLEY. THE 20Z LAPS ANALYSIS SHOWS CAPES BETWEEN 2000-3000 J/KG WITH LITTLE-TO-NO CAP REMAINING. THE MOST LIKELY CONVECTIVE SCENARIO WILL BE FOR MATURE THUNDERSTORMS OVER MEXICO TO MOVE ACROSS THE RIVER AHEAD OF...OR ALONG THE FRONT THIS EVENING...POSSIBLY CONGEALING INTO AN MCS OVERNIGHT. OUR 1ST PERIOD POP FORECAST HAS THE HIGHEST POPS (70%) ALONG THE RIO GRANDE VALLEY...WITH HIGH-END CHANCE POPS EXTENDING EAST INTO THE SAN ANTONIO METRO AREA AFTER MIDNIGHT. WILL MENTION LOCALLY HEAVY RAINFALL FOR SOME OF OUR SOUTHERN COUNTIES GIVEN THE 12Z AND 18Z QPF FROM THE NAM12 AND ABOVE NORMAL PWATS OVER OUR SOUTHERN AREAS. THE 12Z GFS SOLUTION SHOWS A SIMILAR SCENARIO...BUT MUCH FURTHER SOUTH INTO DEEP SOUTH TEXAS. RAIN CHANCES WILL DECREASE BEGINNING FRIDAY AS PWATS LOWER FURTHER AND WEAK RIDGING ALOFT PREVAILS. BELOW NORMAL TEMPERATURES ARE FORECAST FRIDAY THANKS TO THE POST- FRONTAL AIRMASS AND ANTICIPATED CLOUDS. TEMPERATURES WILL MODERATE A BIT SATURDAY AND BE BACK TO NORMAL ON SUNDAY BEFORE WARMING BACK ABOVE NORMAL ON MONDAY AND CONTINUING THROUGH NEXT WEEK. CHANCES FOR PRECIP WILL DROP-OUT OF THE FORECAST LATE SATURDAY...WITH THE NEXT SHOT A PRECIP COMING LATE NEXT WEEK. WILL WAIT FOR MORE MODEL RUN-TO-RUN CONSISTENCY ON THE DEVELOPING UPPER TROUGH OVER MEXICO AND THE SOUTHERN ROCKIES LATE NEXT WEEK BEFORE ADDING PRECIP CHANCES TO OUR FORECAST. OUR NUMBERS THIS CYCLE ARE CLOSE TO THE 12Z GFSMOS FOR MAX/MIN TEMPS (WITHIN +/- 1-3 DEGREES) AND POPS (+/- 10%). && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 60 80 57 84 60 / 30 10 - 10 10 AUSTIN BERGSTROM INTL AIRPORT 60 78 52 85 54 / 30 10 - 10 10 DEL RIO INTL AIRPORT 63 80 58 81 61 / 70 30 20 20 10 SAN ANTONIO INTL AIRPORT 61 78 55 82 58 / 50 20 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/03/JB/11/01
In the hours before
Local storm report, May 15, 7:58 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 7 SE EAGLE PASS 28.64N 100.42W
05/15/2008 M1.75 INCH MAVERICK TX LAW ENFORCEMENT
LOTS OF WINDOW DAMAGE IN CHULA VISTA AREA 6 TO 10 MI
SOUTHEAST OF EAGLE PASS
&&
EVENT NUMBER 00174
JPBSpecial weather statement, May 15, 8:08 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 808 PM CDT THU MAY 15 2008 TXZ183-184-202-160245- EDWARDS-KINNEY-VAL VERDE- 808 PM CDT THU MAY 15 2008 ...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDWARDS...KINNEY AND VAL VERDE COUNTIES... AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE... KINNEY...AND EDWARDS COUNTIES...MOVING EAST AT 25 MPH. THESE THUNDERSTORMS WILL PRODUCE SOME HAIL...WIND GUSTS OF 35 TO 50 MPH...FREQUENT LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN FOR PARTS OF VAL VERDE...EDWARDS AND KINNEY COUNTIES. ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Local storm report, May 15, 8:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 1 SE EAGLE PASS 28.70N 100.48W
05/15/2008 MAVERICK TX LAW ENFORCEMENT
UNCONFIRMED NEAR LOMA BONITA
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER 00173
JPBLocal storm report, May 15, 8:21 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 SSE EAGLE PASS 28.68N 100.48W
05/15/2008 M2.50 INCH MAVERICK TX TRAINED SPOTTER
TREES BLOWN DOWN
&&
EVENT NUMBER 00175
JPBLocal storm report, May 15, 8:44 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 4 ENE AUSTIN 30.30N 97.69W
05/15/2008 M2.75 INCH TRAVIS TX LAW ENFORCEMENT
GOLG BALL TO BASEBALL SIZED HAIL SEVERELY DAMAGED AT
LEAST 26 CARS. THERE WAS ALSO STRONG WINDS. AT CTECC
5101 OLD MANOR RD
&&
EVENT NUMBER 00176
JPBLocal storm report, May 15, 9:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 8 SSE EAGLE PASS 28.61N 100.43W
05/15/2008 M0.88 INCH MAVERICK TX CO-OP OBSERVER
SEVERAL LARGE DEAD TREE LIMBS WERE DOWNED DURING THE
STORM
&&
EVENT NUMBER 00177
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 61 min |
| May 15, 7:34 PM CDT | Tornado Warning | EWX | Maverick | 41 min |
| May 15, 7:45 PM CDT | Tornado Warning | EWX | Dimmit, Maverick, Zavala | 45 min |
| May 15, 8:26 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.